Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 49, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 22, 2013, 11:59 AM MST for Apache County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2013, 11:59 AM MST (18:59 UTC)
- Expired
- Sep 22, 2013, 12:30 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Apache County, AZ
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 10:40 AM MST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS55 KFGZ 221859
SVRFGZ
AZC001-221930-
/O.NEW.KFGZ.SV.W.0049.130922T1859Z-130922T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1159 AM MST SUN SEP 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA...
* UNTIL 1230 PM MST/130 PM MDT/
* AT 1155 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF COVE CHAPTER HOUSE...OR 28 MILES NORTHEAST OF
CHINLE...AND MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
ROCK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR NORTHEAST ARIZONA.
&&
LAT...LON 3640 10930 3652 10947 3689 10912 3683 10903
3662 10903
TIME...MOT...LOC 1859Z 220DEG 43KT 3655 10930
$$
MCS1 follow-up statement
173
WWUS55 KFGZ 221923
SVSFGZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1223 PM MST SUN SEP 22 2013
AZC001-221931-
/O.EXP.KFGZ.SV.W.0049.000000T0000Z-130922T1930Z/
APACHE AZ-
1223 PM MST SUN SEP 22 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN APACHE COUNTY
WILL EXPIRE AT 1230 PM MST/130 PM MDT/...
THE SEVERE THUNDERSTORM...NEAR COVE CHAPTER HOUSE NORTH OF
LUKACHUKAI...WHICH PROMPTED THE WARNING HAS WEAKENED. STORMS IN THE
AREA ARE STILL PRODUCING GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR NORTHEAST ARIZONA.
LAT...LON 3640 10930 3652 10947 3689 10912 3683 10903
3662 10903
TIME...MOT...LOC 1921Z 220DEG 43KT 3675 10909
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 9:40 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 22, 9:40 AM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 940 AM MST SUN SEP 22 2013 .SYNOPSIS...A STRONG TROUGH WILL MOVE THROUGH NORTHERN ARIZONA TODAY BRINGING WINDY CONDITIONS...AND A GOOD CHANCE OF THUNDERSTORMS IN NORTHEASTERN ARIZONA. SOME STRONG AND FAST-MOVING THUNDERSTORMS ARE POSSIBLE FROM LATE THIS MORNING THROUGH THE AFTERNOON...ALONG AND NORTHEAST OF THE MOGOLLON RIM. FAIR WEATHER WITH COOL NIGHTS IS EXPECTED SUNDAY NIGHT THROUGH TUESDAY...WITH WINDY CONDITIONS RETURNING AGAIN WEDNESDAY AND THURSDAY. && .DISCUSSION...DRY AIR IS RAPIDLY MOVING INTO WESTERN ARIZONA...WHILE A MOISTURE RICH PLUME REMAINS OVER NORTHEAST ARIZONA. A STRONG LOW PRESSURE TROUGH AND MID-LEVEL FRONTAL BOUNDARY ARE MOVING THROUGH NORTHERN ARIZONA AT THIS TIME AND WILL INTERACT WITH THE MOIST PLUME OVER NORTHEASTERN ARIZONA TO PRODUCE STRONG AND FAST MOVING THUNDERSTORMS. SOME OF THESE STORMS ARE LIKELY TO BECOME SEVERE...MAINLY WITH A STRONG WIND THREAT...BUT ALSO MARGINALLY SEVERE HAIL...AND A SLIGHT TORNADO THREAT. A WIND ADVISORY REMAINS IN EFFECT FOR WIND GUSTS 40 TO 50 MPH FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD...RESULTING FROM STRONG FLOW ASSOCIATED WITH THE LOW PRESSURE TROUGH. HAVE MADE MINOR UPDATES TO FORECAST TO REDUCE THUNDERSTORMS CHANCES FLAGSTAFF WESTWARD DUE TO THE DRY AIR MOVING INTO THAT REGION. && .PREV DISCUSSION/320 AM MST/...A FEW ISOLATED STORMS ARE NOW FORMING OVER PORTIONS OF ARIZONA...AHEAD OF THE STRONG TROUGH CURRENTLY MOVING ACROSS SOUTHERN CALIFORNIA. AS ADDITIONAL MOISTURE IS ENTRAINED INTO THIS SYSTEM AHEAD OF THE ASSOCIATED COLD FRONT...WE EXPECT A SIGNIFICANT INCREASE IN THUNDERSTORM ACTIVITY THIS MORNING AND EARLY AFTERNOON. HAZARDOUS WEATHER IS FORECAST FOR TODAY. WINDS HAVE INCREASED TO OVER 30 KTS IN FAVORED LOCATIONS OF NW AZ THIS MORNING...AND THE STRONG WINDS ALOFT ASSOCIATED WITH THE TROUGH WILL LEAD TO WINDY CONDITIONS SPREADING OVER MOST OF NORTHERN ARIZONA. A WIND ADVISORY IS IN EFFECT WITH GUSTS 40 TO 50 MPH EXPECTED LATE THIS MORNING THROUGH THE AFTERNOON. IN ADDITION...STRONG WIND SHEAR WILL ACT ON THE INCREASING INSTABILITY AND DYNAMIC FORCING ASSOCIATED THE STRENGTHENING TROUGH TO CREATE AN ENVIRONMENT CONDUCIVE TO RAPIDLY MOVING AND STRONG THUNDERSTORMS. A FEW THUNDERSTORMS ARE LIKELY TO BECOME SEVERE OVER AND NORTHEAST OF THE MOGOLLON RIM...WHERE INSTABILITY IS GREATEST AND JET-STREAM DYNAMICS ASSOCIATED WITH THE TROUGH ARE MAXIMIZED. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY THREATS FROM THE THUNDERSTORMS THAT FORM TODAY. THE TROUGH WILL MOVE TO THE EAST OF ARIZONA TONIGHT...WITH CLEARING CONDITIONS AND LIGHT WINDS. THE COOL DRY AIR MASS BEHIND THE COLD FRONT WILL RESULT IN MANY HIGH ELEVATION SITES DROPPING BELOW FREEZING FOR THE FIRST TIME THIS SEASON MONDAY AND TUESDAY MORNING. WEDNESDAY THROUGH FRIDAY...ANOTHER STRONG PACIFIC LOW WILL MOVE INTO THE WEST. THIS SYSTEM WILL LIKELY BE DRY FOR NORTHERN ARIZONA...BUT WILL BRING STRONG WINDS AGAIN WEDNESDAY AND THURSDAY...WITH GUSTS IN THE 40 TO 50 MPH RANGE. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS WITH SW SFC WINDS 15-30KTS WEST OF A LINE FROM KPAN TO KFLG TO KPGA TODAY. EAST OF THIS LINE...EXPECT SW SFC WINDS OF 20-40KTS WITH SCT SHRA/TSRA AND ISOLD +TSRA THROUGH 23Z-01Z MONDAY. THE STRONGEST STORMS WILL PRODUCE IFR CONDITIONS WITH SEVERE SURFACE CONDITIONS POSSIBLE. ALL AREAS WILL CLEAR FROM WEST TO EAST DURING THE DAY...WITH VFR AND LIGHTER WESTERLY WINDS ALL AREAS AFT 01Z-03Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM MST TODAY FOR AZZ004>007-009>017-039-040. && PUBLIC.........DJO/BAK AVIATION.......PETERSON FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 22, 11:45 AM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1145 AM MST SUN SEP 22 2013 AZZ004>018-037>040-220700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1145 AM MST SUN SEP 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY FAST MOVING SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL CONTINUE THROUGH THE AFTERNOON. THE STRONGEST STORMS WILL GENERALLY BE EAST OF LINE FROM PAGE TO WINSLOW...AND MAY CONTAIN WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NAVAJO AND APACHE COUNTIES. STRONG WINDS WILL ALSO BE WIDESPREAD FOR AREAS ALONG AND NORTH OF THE MOGOLLON RIM LATE MORNING THROUGH EARLY EVENING...WITH SOUTHWEST WIND GUSTS FROM 40 TO 50 MPH. SEE PHXNPWFGZ FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER TROUGH WILL MOVE ACROSS ARIZONA LATER IN THE WEEK...BRINGING STRONG SOUTHWEST WINDS 40 TO 50 MPH TO NORTHERN ARIZONA ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:43 AM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 17 min |
| Sep 22, 10:11 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 19 min |
| Sep 22, 10:53 AM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Sep 22, 11:21 AM MST | Severe Thunderstorm Warning | FGZ | Apache | 24 min |
| Sep 22, 12:22 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 23 min |
| Sep 22, 3:20 PM MST | Freeze Warning | FGZ | Coconino | 17 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.